Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Kansas City, MO

April 9, 2001Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2001, 10:15 PM CDT for Cass County, Missouri. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 10:15 PM CDT (03:15 UTC)
Expired
Apr 9, 2001, 11:15 PM CDT
In force
60 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 28 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:28 PM CDTHail 0.88Archie, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 100317
SVRMCI
MOC037-100415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AND EASTERN CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITIES OF...GARDEN CITY...HARRISONVILLE

* UNTIL 1115 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF FREEMAN...OR ABOUT 9 MILES   
  WEST OF ADRIAN...MOVING NORTHEAST AT 30 MPH. HAIL TO THE SIZE OF   
  NICKLES HAS BEEN REPORTED IN NORTHERN BATES COUNTY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISONVILLE AT 1040 PM CDT
  GARDEN CITY AT 1045 PM CDT
  EAST LYNNE AT 1050 PM CDT
  GUNN CITY AT 1055 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3863 9462 3848 9461 3846 9413 3873 9413

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:59 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Apr 9, 1:59 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT SUN APR 8 2001

MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT
48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS
ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS
SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE
OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT.
SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING
ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED
WELL.

MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS
TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN
COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND
THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.  AS
TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND
CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE
WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST.

SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE
LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA
BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME
FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM
LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO
INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW
MOVING TO THE NORTHWEST OF CWA.

UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE
EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST
MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM
THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY
THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON
SATURDAY UP TO FRIDAY.

CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL
DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO
ABOVE THESE NUMBERS.

.EAX...
KS...NONE
MO...NONE

MJM

In the hours before

Local storm report, Apr 9, 8:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    13 N WARRENSBURG          MO   .75 INCH HAIL
04/09/01   JOHNSON                        REPORTED BY PUBLIC.

0740 PM    13 N WARRENSBURG          MO   .75 INCH HAIL
04/09/01   LAFAYETTE                      REPORTEDL BY PUBLIC.

0835 PM    5 E HIGBEE                MO   .75 INCH HAIL
04/09/01   RANDOLPH                       COUNTY LINE
Local storm report, Apr 9, 9:01 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
901 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    PLEASANTON                KS   1.75 INCH HAIL
04/09/01   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

JULY
Local storm report, Apr 9, 9:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0907 PM    FOSTER                    MO   .75 INCH HAIL
04/09/01   BATES                          REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Apr 9, 9:29 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
929 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0927 PM    BUTLER                    MO   .75 INCH HAIL
04/09/01   BATES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 9, 9:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    4 NW MOUND CITY           KS   1 INCH HAIL
04/09/01   LINN                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0938 PM    LA CYGNE                  KS   .75 INCH HAIL
04/09/01   LINN

0950 PM    CLINTON                   MO   1 INCH HAIL
04/09/01   HENRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 9, 10:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1007 PM    MERWIN                    MO   .88 INCH HAIL
04/09/01   BATES                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:03 PM CDTSevere Thunderstorm WarningEAXHoward42 min
Apr 9, 7:12 PM CDTSevere Thunderstorm WarningEAXJohnson48 min
Apr 9, 7:34 PM CDTSevere Thunderstorm WarningEAXLafayette, Saline56 min
Apr 9, 7:42 PM CDTSevere Thunderstorm WarningEAXRandolph48 min
Apr 9, 8:24 PM CDTSevere Thunderstorm WarningEAXRandolph51 min
Apr 9, 8:46 PM CDTSevere Thunderstorm WarningEAXBates59 min
Apr 9, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry49 min
Apr 9, 9:47 PM CDTSevere Thunderstorm WarningEAXBates43 min
Apr 9, 10:19 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 10:46 PM CDTSevere Thunderstorm WarningEAXJohnson59 min
Apr 9, 11:19 PM CDTSevere Thunderstorm WarningEAXCass41 min
Apr 9, 11:34 PM CDTSevere Thunderstorm WarningEAXPettis41 min
Apr 9, 11:38 PM CDTSevere Thunderstorm WarningEAXJackson37 min
Apr 9, 11:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette61 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningEAXSaline58 min
Apr 10, 12:51 AM CDTSevere Thunderstorm WarningEAXCooper54 min
Apr 10, 12:54 AM CDTSevere Thunderstorm WarningEAXHoward66 min
Apr 10, 1:03 AM CDTSevere Thunderstorm WarningEAXLafayette57 min
Apr 10, 1:32 AM CDTSevere Thunderstorm WarningEAXSaline58 min
Apr 10, 2:36 AM CDTSevere Thunderstorm WarningEAXBates39 min
Apr 10, 4:27 PM CDTTornado WarningEAXCass33 min
Apr 10, 4:30 PM CDTSevere Thunderstorm WarningEAXJackson45 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette53 min
Apr 10, 4:52 PM CDTSevere Thunderstorm WarningEAXCass53 min
Apr 10, 5:05 PM CDTTornado WarningEAXCass, Johnson55 min
Apr 10, 5:29 PM CDTFlash Flood WarningEAXJohnson, Lafayette4 hr
Apr 10, 5:29 PM CDTTornado WarningEAXPettis46 min
Apr 10, 5:38 PM CDTSevere Thunderstorm WarningEAXSaline52 min
Apr 10, 5:45 PM CDTFlash Flood WarningEAXPettis, Saline3 hr
Apr 10, 5:59 PM CDTTornado WarningEAXCooper61 min
Apr 10, 6:34 PM CDTSevere Thunderstorm WarningEAXAndrew41 min
Apr 10, 6:38 PM CDTFlash Flood WarningEAXCooper, Howard112 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.